Illinois, 2009

Heat in Illinois, June 19, 2009

June 19, 2009 · NWS PAH · 17 events in 17 counties and zones

A ridge of high pressure built north from the Lower Mississippi Valley, keeping a hot and humid air mass over southern Illinois. The afternoon heat index peaked near 105 degrees.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A ridge of high pressure built north from the Lower Mississippi Valley, keeping a hot and humid air mass over southern Illinois. The afternoon heat index peaked near 105 degrees. Actual air temperatures reached the mid 90's.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 19, 5:54 AM CST, 6 hours 6 minutes earlier.

Area forecast discussion, Jun 19, 5:54 AM CST, 6 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
654 AM CDT FRI JUN 19 2009

.UPDATE...
UPDATED AVIATION SECTION FOR 12Z TAF PACKAGE.

&&

.DISCUSSION /ISSUED 352 AM CDT FRI JUN 19 2009/...
MAIN CONCERNS WITH THIS PACKAGE LIE WITH THE HEAT TODAY...AND PRECIP
CHANCES LATER TODAY THROUGH THE WEEKEND.

HEAT WILL BE ON AGAIN TODAY AS MID LEVEL RIDGE TO OUR SOUTH KEEPS
ANY SIGNIFICANT PRECIP TO THE NORTH OF THE REGION. THERMAL CAP IN
THE 5K TO 10K FT LAYER SHOULD SUPPRESS CONVECTION FOR THE MOST PART.
SHOULD SEE AFTERNOON TEMPS POP INTO THE MID 90S MOST AREAS.
THIS...COMBINED WITH SFC DEW POINTS IN THE LOWER HALF OF THE
70S...WILL PRODUCE HEAT INDICES AROUND 105 DEGREES. THUS...THE
ONGOING HEAT ADVISORY LOOKS TO BE IN GOOD SHAPE.

MOST OF THE NUMERICAL GUIDANCE NOW STALL THE APPROACHING COLD FRONT
LATE TONIGHT...AS IT RUNS INTO THE RIDGE BUILDING IN FROM THE SOUTH
ON FRIDAY. IT MAY MAKE IT CLOSE TO THE I 64 CORRIDOR SAT AM BEFORE
STALLING AND THEN WASHING OUT. WILL KEEP SLIGHT CHC OF THUNDER IN
LATE TODAY OVER OUR NRN COUNTIES...BUT REALLY THINK PRECIP CHANCES
WILL HOLD OFF TIL TONIGHT. MCS/DERECHO TYPE SYSTEM WILL LIKELY BE
ONGOING THIS EVENING TO OUR NORTH...AND MAY EVENTUALLY SINK SOUTH
INTO SW IN AND SRN IL...TOWARD THE OH RVR. WILL BE INTERESTING TO
SEE HOW FAR SOUTH THIS COMPLEX CAN MAKE IT BEFORE ENCOUNTERING THE
STRONG RIDGE OVER AR/TN.

AM A BIT CONCERNED THAT WHAT IS LEFT OF THE FRONT ON SAT MAY FIRE
STORMS AGAIN IN THE HEAT OF THE AFTERNOON. LOOKS TO BE JUST ENOUGH
MOISTURE AND LOW LEVEL CONVERGENCE TO PRODUCE SCT STORMS. IF THEY DO
GO...A FEW COULD BE QUITE STRONG. GFS/SREF NOW SUGGEST MORE SCT
ACTIVITY SUNDAY ON THE NRN PERIPHERY OF THE MID LVL RIDGE. WILL
LEAVE IT DRY FOR NOW...BUT MAY NEED TO ADD SOME POPS FOR SUNDAY IF
SUCCESSIVE RUNS FOLLOW SUITE.

&&

.AVIATION...
VFR CONDITIONS EXPECTED TODAY AND TONIGHT.  WINDS WILL BE FROM THE
SOUTHWEST AT 7 TO 15 KTS WITH GUSTS TO 20 KTS DURING THE LATE
MORNING AND AFTERNOON HOURS...DECREASING TO LESS THAN 10 KTS AFTER
01Z.  AFTER 07Z...ISOLATED THUNDERSTORMS ARE POSSIBLE AROUND KEVV
AND KOWB.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
     BALLARD-CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-
     DAVIESS-FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-
     LYON-MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION
     KY-WEBSTER.

MO...HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
     BOLLINGER-BUTLER-CAPE GIRARDEAU-MISSISSIPPI-NEW MADRID-
     PERRY MO-SCOTT-STODDARD-WAYNE MO.

IL...HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
     ALEXANDER-EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-
     JEFFERSON-JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION
     IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.

IN...HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
     GIBSON-PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.

&&
Hazardous weather outlook, Jun 19, 4:00 AM CST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
500 AM CDT FRI JUN 19 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-201000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
500 AM CDT FRI JUN 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE STORMS...MAINLY TONIGHT...NORTH
OF A LINE FROM MARBLE HILL MISSOURI TO MADISONVILLE KENTUCKY.

GIVEN CURRENT COMPUTER MODEL PROJECTIONS...ORGANIZED SEVERE STORM
DEVELOPMENT WILL BE MOSTLY LIKELY ALONG AND NORTH OF THE
INTERSTATE 64 CORRIDOR THROUGH SOUTHERN ILLINOIS AND SOUTHWEST
INDIANA TONIGHT. DAMAGING WINDS WILL BE THE PRIMARY HAZARD...
ALTHOUGH SCATTERED STORMS WITH LARGE HAIL WILL ALSO BE POSSIBLE.

IN ADDITION...HEAT INDEX VALUES WILL RISE TO NEAR 105 DEGREES THIS
AFTERNOON OVER MOST OF THE QUAD STATE REGION. A HEAT ADVISORY HAS
BEEN POSTED FOR NEARLY THE ENTIRE OUTLOOK AREA DURING THIS TIME
PERIOD.

A FLOOD WARNING WILL REMAIN UNTIL EARLY NEXT WEEK FOR THE MISSISSIPPI
RIVER AT CAPE GIRARDEAU...PLEASE REFER TO THE LATEST FLOOD STATEMENTS
FOR STAGE AND IMPACT INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY OVER
SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND MUCH OF WESTERN
KENTUCKY. DAMAGING WIND GUSTS AND LARGE HAIL WILL BE THE PRIMARY
WEATHER HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT AND SATURDAY
AFTERNOON.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 heat. Local standard time, as filed.

Heat, Alexander

When
June 19, 12:00 PM CST to 5:00 PM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Heat, Union

When
June 19, 12:00 PM CST to 5:00 PM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Heat, Jackson

When
June 19, 12:00 PM CST to 5:00 PM CST
Where
Jackson forecast zone
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Heat, Perry

When
June 19, 12:00 PM CST to 5:00 PM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Heat, Jefferson

When
June 19, 12:00 PM CST to 5:00 PM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Heat, Franklin

When
June 19, 12:00 PM CST to 5:00 PM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Heat, Williamson

When
June 19, 12:00 PM CST to 5:00 PM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Heat, Johnson

When
June 19, 12:00 PM CST to 5:00 PM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Heat, Wayne

When
June 19, 12:00 PM CST to 5:00 PM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Heat, Edwards

When
June 19, 12:00 PM CST to 5:00 PM CST
Where
Edwards forecast zone
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Heat, Wabash

When
June 19, 12:00 PM CST to 5:00 PM CST
Where
Wabash forecast zone
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Heat, Hamilton

When
June 19, 12:00 PM CST to 5:00 PM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Heat, White

When
June 19, 12:00 PM CST to 5:00 PM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Heat, Saline

When
June 19, 12:00 PM CST to 5:00 PM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Heat, Gallatin

When
June 19, 12:00 PM CST to 5:00 PM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Heat, Pope

When
June 19, 12:00 PM CST to 5:00 PM CST
Where
Pope forecast zone
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Heat, Hardin

When
June 19, 12:00 PM CST to 5:00 PM CST
Where
Hardin forecast zone
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174740, 174741, 174742, 174743, 174744, 174745, 174746, 174747, 174748, 174749, 174750, 174751, 174752, 174753, 174754, 174755, 174756.